Alert archive / California / Red Flag Warnings in 2012

Red Flag Warning 18, NWS Medford, OR

September 14, 2012Modoc County, Siskiyou County, California

NWS Medford, OR issued this red flag warning at Sep 14, 2012, 9:10 AM PDT for Modoc County, Siskiyou County, California. It took effect at Sep 14, 2012, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2012, 9:10 AM PDT (16:10 UTC)
In effect from
Sep 14, 2012, 2:00 PM PDT
Expired
Sep 14, 2012, 9:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA

The radar

The Medford radar (KMAX), 105 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WWUS86 KMFR 141610
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
910 AM PDT FRI SEP 14 2012


CAZ284-285-150415-
/O.NEW.KMFR.FW.W.0018.120914T2100Z-120915T0400Z/
/O.NEW.KMFR.FW.A.0017.120915T2100Z-120916T0400Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
910 AM PDT FRI SEP 14 2012

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
   PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW 
   RELATIVE HUMIDITIES FOR FIRE ZONES 284 AND 285... 
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
   SATURDAY EVENING FOR COMBINATION OF STRONG WINDS AND LOW 
   RELATIVE HUMIDITIES FOR FIRE ZONES 284 AND 285...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. 

* AFFECTED AREA: FIRE ZONES 285 AND 284 

* WIND...SOUTHWEST WINDS 10 TO 15 MPH WITH GUSTS TO 25 MPH.

* HUMIDITY...MINIMUM HUMIDITIES OF 7 TO 12 PERCENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD

STOCKTON
1 follow-up statement
347 
WWUS86 KMFR 142140
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
240 PM PDT FRI SEP 14 2012

CAZ284-285-151300-
/O.UPG.KMFR.FW.A.0017.120915T2100Z-120916T0400Z/
/O.NEW.KMFR.FW.W.0019.120915T2100Z-120916T0400Z/
/O.CON.KMFR.FW.W.0018.000000T0000Z-120915T0400Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
240 PM PDT FRI SEP 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
   FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
   FIRE ZONES 284 AND 285...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT SATURDAY FOR
   COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR 
   FIRE ZONES 284 AND 285...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM PDT SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: FIRE ZONES 285 AND EASTERN 284.

* WIND...SOUTHWEST WINDS 10 TO 15 MPH WITH GUSTS TO 25 MPH.

* HUMIDITY...MINIMUM HUMIDITIES OF 7 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD

STOCKTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 14, 2:05 AM PDT, 7 hours 5 minutes earlier.

Area forecast discussion, Sep 14, 2:05 AM PDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
205 AM PDT FRI SEP 14 2012

.DISCUSSION...A LARGE, STRONG RIDGE OF HIGH PRESSURE REMAINS
CENTERED OVER THE ROCKY MOUNTAINS. SOME MID-LEVEL MOISTURE HAS
ROTATED UP FROM THE SOUTHWEST BUT THE LOWER LEVELS OF THE
ATMOSPHERE WILL REMAIN VERY DRY. THE EXCEPTION IS THE COASTAL
AREAS. THE STRONG RIDGE HAS COMPRESSED THE MARINE LAYER MAKING IT
RATHER SHALLOW BUT TAKING THE CLOUD DECK DOWN TO THE SURFACE AS
FOG. A WEAK LOW PRESSURE TROUGH WILL APPROACH THE PACIFIC
NORTHWEST COAST TODAY. VERY LITTLE MOISTURE IS ASSOCIATED WITH THE
TROUGH SO NO PRECIPITATION IS EXPECTED BUT IT WILL SUPRESS THE
ROCKY MOUNTAIN HIGH PRESSURE RIDGE. THE MAIN EFFECT WILL BE A
MODERATION OF TEMPERATURES. AFTERNOON HIGHS WILL CONTINUE TO RUN
BETWEEN 5 AND 10 DEGREES ABOVE NORMAL BUT SHOULD NOT APPROACH
RECORD LEVELS. THE TROUGH WILL ALSO ALLOW THE MARINE LAYER TO
DEEPEN LIFTING MOST OF THE COASTAL FOG BUT ALSO BRINGING MORNING
CLOUDS TO THE UMPQUA BASIN BEGINNING SATURDAY MORNING.

AS THE TROUGH MOVES INTO THE PACIFIC NORTHWEST SATURDAY A SECOND
RIDGE OF HIGH PRESSURE BUILDS OVER THE EASTERN PACIFIC NEAR 140W.
THE BUILDING RIDGE CAUSES THE TROUGH TO STALL OVER THE AREA. ALL
THE FORECAST MODEL GUIDANCE IS IN REMARKABLE AGREEMENT WITH THIS
SOLUTION SO CONFIDENCE IS VERY HIGH. THE MODELS ALSO AGREE ON THE
DEVELOPMENT OF A WEAK LOW PRESSURE AREA UNDER THE RIDGE AROUND 35N
135W. THE MODELS DO BEGIN TO DIFFER WITH WHAT TO DO WITH THE LOW.
IF IT REMAINS BEYOND 130W THERE WILL BE LITTLE EFFECT ON OUR
WEATHER. BUT IF IT MOVES CLOSER TO THE COAST SOME MOISTURE COULD
BE DRAWN UP FROM THE SOUTHWEST. THIS WOULD OCCUR NEXT THURSDAY.
THE FORECAST CONTINUES TO BE DRY FOR ALL AREAS AWAY FROM THE COAST
BUT WHERE THIS LOW GOES IS NOT DEFINITE.

&&

.AVIATION...THE LOW LEVEL STRATUS AND FOG CONTINUES TO SURGE
NORTHWARD. CEILINGS AND VISIBILITY WILL REMAIN AT IFR TO LIFR
UNTIL MID MORNING. THE ONSHORE PUSH WILL NOT BE STRONG ENOUGH OR
DEEP ENOUGH TO MAKE IT OVER THE COASTAL MOUNTAINS, SO ALL OTHER
TERMINALS WILL REMAIN VFR THROUGH THE DAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...NONE.

LOVEGROVE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:10 AM PDTFire Weather WatchMFRModoc, Siskiyou6 hr
Sep 14, 2:40 PM PDTRed Flag WarningMFRModoc, Siskiyou30 hr

Nearby

Red Flag Warnings in California, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.